Alert archive / North Carolina / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 8, NWS Newport/Morehead City, NC

February 26, 2013Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Feb 26, 2013, 9:27 PM EST for Carteret County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 26, 2013, 9:27 PM EST (02:27 UTC)
Expired
Feb 26, 2013, 10:00 PM EST
In force
33 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 49 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2013-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2013-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 488 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1798 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
488 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
5.3
Supercell composite
25.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WUUS52 KMHX 270227
SVRMHX
NCC031-270300-
/O.NEW.KMHX.SV.W.0008.130227T0227Z-130227T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
927 PM EST TUE FEB 26 2013

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CARTERET COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 1000 PM EST

* AT 921 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OTWAY...OR 8 MILES NORTHEAST OF
  BEAUFORT...MOVING NORTHEAST AT 35 MPH. WINDS IN EXCESS OF 58 MPH
  ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  STACY...SEALEVEL...
  ATLANTIC...
  CEDAR ISLAND...LOLA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY

&&

LAT...LON 3484 7666 3504 7643 3495 7645 3498 7634
      3504 7636 3499 7620 3498 7620 3499 7630
      3493 7624 3503 7608 3481 7638 3494 7626
      3494 7627 3493 7633 3479 7640 3478 7641
      3481 7641 3471 7651
TIME...MOT...LOC 0227Z 226DEG 33KT 3484 7650

$$

9

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 7:31 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Feb 26, 7:31 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
731 PM EST TUE FEB 26 2013

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH THE AREA FROM THE WEST OVERNIGHT...AS
LOW PRESSURE MOVES ACROSS TO THE WEST AND NORTH OF THE AREA. SLOW
MOVING LOW PRESSURE OVER THE NORTHEAST WILL CIRCULATE A WESTERLY
FLOW OF COLD AIR ACROSS THE REGION THURSDAY INTO THE WEEKEND. A
SERIES OF LOW PRESSURE SYSTEMS WILL DEVELOP OFF THE SOUTHEAST AND
MID ATLANTIC COASTS OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WATCHING CLOSELY THE CONVECTION THAT HAS DEVELOPED IN THE VCNTY
OF SFC TROF OVER THE PIEDMONT. NO LTG SEEN AS YET BUT THESE STORMS
HAD KNOCKED SOME TREES DOWN AS THEY MOVE NEAR FLORENCE SC EARLIER
THIS EVE BUT NO RECENT DAMAGE HAS BEEN REPORTED. VERY SHORT RANGE
MODEL GUIDANCE VIA HRRR AND RAP SUGGESTS THE STORMS WEAKEN AS
INSTABILITY REMAINS LACKING GOING INTO THE EVENING HOURS. VERY
STRONG WINDS OF 40-50KT ARE BEING OBSERVED JUST ABOVE THE SURFACE
AND ANY WEAK CONVECTION MAY BE ABLE TO BRING THESE DOWN AND CAUSE
SOME MINOR DAMAGE THIS EVE.

TEMPS WILL CONTINUE NON-DIURNAL TREND THIS EVENING...THEN WILL DROP
OVERNIGHT WITH PASSAGE OF COLD FRONT. WENT WITH MOS BLEND...UPR 40S
INLAND TO LOWER 50S COAST.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
AS OF 330 PM WEDNESDAY...MOSTLY SUNNY AND DRYING CONDITIONS EXPECTED
WITH MODERATE SW WINDS...AS AREA WILL BE INFLUENCED BY BROAD
CIRCULATION AROUND CONSOLIDATING LOW PRES OVER NEW ENGLAND. OFFSHORE
WINDS WILL ALLOW TEMPS TO RISE BACK INTO LOW-MID 60S INLAND AS
COLDER AIR MASS IS HELD OFF UNTIL WED NIGHT AND THU.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
AS OF 345 PM TUE...LOW PRES ACROSS THE GREAT LAKES WILL REMAIN
NEARLY STATIONARY WED NIGHT THROUGH THU WHICH WILL RESULT IN
TIGHTENED PRESSURE GRADIENT ACROSS EASTERN NC. FOR THUR...GUSTY
WESTERLY WINDS IN WELL MIXED BOUNDARY LAYER WILL SUPPORT HIGHS WELL
INTO THE 50S FOR THE AREA...AS DOWNSLOPING COMPONENT OFF SRN
APPALACHIANS HELPS DRY THE LOWER ATMS. FRONT/SHORTWAVE WILL MIGRATE
THROUGH THUR EVE. AT THIS TIME MOISTURE STILL APPEARS TO BE
LIMITED...SO WILL CONTINUE TO LEAVE OUT PRECIP MENTION...JUST AN
INCREASE IN CLOUD COVER AND COOLER AIRMASS. COOLER TEMPS EXPECTED
FRI GENERALLY UPPER 40S TO LOWER 50S FOR HIGHS...AND LOWS IN THE 30S
FRI MORNING.

ANOMALOUS DEEP TROUGHING WILL BE IN PLACE THIS COMING WEEKEND AND
TEMPS WILL BE QUITE A BIT COOLER THAN CLIMO. HAVE UNDERSHOT COOLEST
ECMWF MOS GUIDANCE BY SEVERAL DEGREES DUE TO WARM BIAS TOWARDS CLIMO
IN MOS OUTPUT. HIGH WILL GENERALLY BE IN THE 40S WITH LOWS NEAR
FREEZING. HAVE CONTINUED TO MENTION SLIGHT CHANCE POPS SAT INTO SAT
NIGHT AS DEEP UPPER LOW ROTATES THROUGH E NC...THOUGH ATTM MOISTURE
PRESENCE IS QUESTIONABLE AS NO REAL SFC FEATURE IS PRESENT. GFS
CONTINUES TO BE AN OUTLIER IN SPINNING UP SFC LOW NEAR THE COAST...
OPER GFS LACKS SUPPORT FROM ITS 26/00Z ENSEMBLE MEAN...OPER ECM AND
ECM ENSEMBLE MEAN SO HAVE CONTINUED TO KEEP NO HIGHER THAN 20 POPS
IN GRIDS. IF PRECIP OCCURS...COULD CERTAINLY BE A RAIN/SNOW MIX
INLAND AS BOUNDARY LAYER TEMPS COULD BE JUST COLD ENOUGH TO SUPPORT
THE WINTRY MIX SAT NIGHT. AT THIS TIME BELIEVE TEMPS WILL BE JUST
WARM ENOUGH TO KEEP PRECIP ALL RAIN ALONG THE COAST. UPPER TROUGH
WILL MOVE OFF THE EAST COAST SUN NIGHT INTO MON. A SLIGHT WARMUP
POSSIBLE BY TUE AS COLD UPPER LOW PULLS AWAY FROM THE REGION...
THOUGH INDICATIONS ARE TO BE REPLACED BY REINFORCING COLD BY MID
NEXT WEEK AS INDICIES INDICATE A CONTINUED BELOW NORMAL TEMP PATTERN.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH 18Z WEDNESDAY/...
CEILINGS HAVE LIFTED IN THE DEVELOPING DRY SLOT WORKING THRU
EASTERN NC ATTM WITH CIGS NOW MVFR OR VFR AND IMPROVING. CONVECTION
TO THE WEST SHUD BE WEAKENING BUT MAY SEE A BRIEF GUSTY SHOWER
MOVE THRU THE TERMINALS 02-04Z. EXPECTED A PERIOD OF LOW
CLOUDS/FOG TO BRIEFLY PRODUCE LIFR/IFR CONDITIONS DURING THE LATE
EVENING AND VERY EARLY MORN BEFORE DEEPER DRYING MOVES IN WITH
PASSAGE OF UPPER TROF IN THE 07-08Z TIME FRAME. VFR EXPECTED
THEREAFTER THRU WED AS HIGH PRES BUILDS IN ALTHO WIND GUSTS 20-25
LIKELY FROM MID MORNING THRU MID AFTN COINCIDENT WITH BEST MIXING.

LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 345 PM TUE...MAINLY VFR THROUGH THE EXTENDED PERIOD. SOME INC
IN CLOUDINESS WED NIGHT THOUGH SHOULD REMAIN VFR. GUSTY WESTERLY
WINDS EXPECTED THUR LATE MORNING AND AFTERNOON. LIGHTER WINDS FOR
THE FRI THROUGH WEEKEND TIME PERIOD... WITH WINDS IN THE NW TO N
DIRECTION.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 330 PM TUESDAY...STRONG SCA CONDITIONS CONTINUING TO SPREAD
OVER AREA LATE THIS AFTN WITH WARM FRONT LIFTING N AS LOW PRES MOVES
N OVER INLAND SECTIONS. LATEST GDNC SUPPORTS PREVIOUS FCST WITH
STRONG SE TO S WINDS THIS EVENING...BECOMING SW AND SUBSIDING
OVERNIGHT. GUSTY SW FLOW WILL CONTINUE OVER AREA WED...PRIMARILY
OVER SRN AND CENTRAL WATERS.

LATEST WW3 AND SWAN/NWPS SUPPORT PREVIOUS FCST WITH SEAS BUILDING TO
10-13 FT THIS EVENING...THEN GRADUALLY SUBSIDING OVERNIGHT AND WED.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 345 PM TUE...UNSETTLED MARINE CONDITIONS EXPECTED TO CONTINUE
INTO FRIDAY. LOW PRES WILL REMAIN NEARLY STATIONARY THROUGH THU.
THIS WILL RESULT IN A CONTINUED TIGHTENED PRESSURE GRADIENT ACROSS
THE WATERS WITH MODERATE TO STRONG WINDS AT TIMES. WSW WINDS 15-25KT
WED NIGHT BECOME WLY THU. ELEVATED SEAS WILL CONTINUE THROUGH THU
NIGHT/FRI. GRADIENT WILL BEGIN TO RELAX FRI NIGHT WITH WINDS AND
SEAS SLOWLY SUBSIDING AS LOW MOVES OFF THE NE COAST. AN AREA OF LOW
PRESSURE MAY DEVELOP OFF THE SE COAST SUN...THOUGH THERE IS STILL
QUITE A BIT OF UNCERTAINTY WITH THIS FEATURE IN REGARDS TO
POSITIONING...STRENGTH...OR IF THE SYSTEM DEVELOPS. SHOULD
DEVELOPMENT OCCUR...WINDS WOULD BE STRONGER THAN CURRENTLY
ADVERTISED FOR SUN INTO MON.

&&

.TIDES/COASTAL FLOODING...
NO CHANGE TO HIGH SURF ADVISORY FOR THIS EVENING. STRONG SOUTHEAST
TO SOUTH FLOW WILL PRODUCE DANGEROUS ROUGH SURF ALONG THE COAST WITH
6 TO 8 FT BREAKERS EXPECTED.

SOME MINOR WATER RISES OF 1-2 FT WILL OCCUR OVER PORTIONS OF
MAINLAND HYDE...MAINLAND DARE...BEAUFORT...AND PAMLICO COUNTIES
ADJACENT TO THE PAMLICO SOUND DUE TO THE STRONG SOUTHERLY FLOW BUT
NO SIGNIFICANT ISSUES ARE EXPECTED.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH SURF ADVISORY UNTIL 1 AM EST WEDNESDAY FOR NCZ095-098-103-
     104.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EST WEDNESDAY FOR AMZ135.
     SMALL CRAFT ADVISORY UNTIL 1 AM EST WEDNESDAY FOR AMZ130.
     SMALL CRAFT ADVISORY UNTIL 1 AM EST FRIDAY FOR AMZ150-152-154-
     156-158.

&&

SYNOPSIS...JBM
NEAR TERM...JBM/BTC
SHORT TERM...JBM
LONG TERM...TL
AVIATION...BTC/TL/LEP
MARINE...JBM/TL
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Feb 26, 4:46 AM EST, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
446 AM EST TUE FEB 26 2013

NCZ029-044>046-079-090>093-271000-
MARTIN-PITT-WASHINGTON-TYRRELL-GREENE-DUPLIN-LENOIR-JONES-CRAVEN-
446 AM EST TUE FEB 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAIN...WITH AMOUNTS IN EXCESS OF 1 INCH...IS
EXPECTED TO DEVELOP ACROSS THE REGION TODAY AS LOW PRESSURE
PASSES JUST TO THE WEST. MINOR FLOODING OF URBAN AND LOW LYING AREAS IS
POSSIBLE. ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS WITH
GUSTY WINDS AND AN ISOLATED TORNADO WILL BE POSSIBLE AS
WELL...ESPECIALLY EAST OF HIGHWAY 17 WHERE CONDITIONS ARE EXPECTED
TO BE MORE UNSTABLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ047-080-081-094-271000-
MAINLAND DARE-BEAUFORT-MAINLAND HYDE-PAMLICO-
446 AM EST TUE FEB 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAIN...WITH AMOUNTS IN EXCESS OF 1 INCH...IS
EXPECTED TO DEVELOP ACROSS THE REGION TODAY AS LOW PRESSURE PASSES
JUST TO THE WEST. MINOR FLOODING OF LOW LYING AREAS IS POSSIBLE.
ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS WITH GUSTY WINDS
AND AN ISOLATED TORNADO WILL BE POSSIBLE AS WELL.

MINOR WATER LEVEL RISES OF 1 TO 2 FEET ARE POSSIBLE ADJACENT TO
THE PAMLICO SOUND TODAY INTO THIS EVENING DUE TO STRONG SOUTHERLY
FLOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-104-271000-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
446 AM EST TUE FEB 26 2013

...HIGH SURF ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

LOCALLY HEAVY RAIN...WITH AMOUNTS IN EXCESS OF 1 INCH...IS
EXPECTED TO DEVELOP ACROSS THE REGION TODAY AS LOW PRESSURE
PASSES JUST TO THE WEST. MINOR FLOODING OF URBAN AND LOW LYING AREAS IS
POSSIBLE. ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS WITH
GUSTY WINDS AND AN ISOLATED TORNADO WILL BE POSSIBLE AS
WELL.

SOUTHERLY WINDS WILL GUST TO 40 MPH AT TIMES ALONG THE COAST THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 9:11 PM ESTSpecial Marine WarningMHX34 min
Feb 26, 9:42 PM ESTSpecial Marine WarningMHX18 min
Feb 26, 9:46 PM ESTSpecial Marine WarningMHX44 min
Feb 26, 9:57 PM ESTSpecial Weather StatementMHXDare63 min
Feb 27, 11:04 AM ESTSmall Craft AdvisoryMHX36 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.